rss
Heart 90:e51 doi:10.1136/hrt.2004.038554
  • Electronic pages

Methaemoglobinaemia after cardiac catheterisation: a rare cause of cyanosis

  1. L Kaendler,
  2. A Dorszewski,
  3. I Daehnert
  1. Heart Centre, University of Leipzig, Leipzig, Germany
  1. Correspondence to:
    Dr Ingo Daehnert
    Klinik fuer Kinderkardiologie, Herzzentrum, Universitaet Leipzig, Struempellstrasse 39, 04289 Leipzig, Germany; ingodaehnertyahoo.de
  • Accepted 28 April 2004

Abstract

Two young women had unexpected cyanosis a few hours after cardiac catheterisation for electrophysiological investigation. The first patient had atrioventricular septal defect, had undergone repeated surgical interventions, and was referred because of atrial flutter. The second patient had ablation of an accessory pathway in Wolff-Parkinson-White syndrome. Local anaesthesia was performed with 40 ml prilocaine 2%. Cyanosis with oxygen saturation of 85% developed in both patients a few hours after the electrophysiological investigation. The patients were transferred to the intensive care unit and for the first patient a considerable diagnostic effort was made to rule out morphological complication. Finally methaemoglobinaemia of 16.7% and 33.4%, respectively, was found. Cyanosis resolved within 24 hours and did not reappear. Underlying glucose-6-phosphate dehydrogenase deficiency and erythrocyte-methaemoglobin reductase deficiency were ruled out. Physicians should be aware of this rare side effect of local anaesthetics in patients with unexpected cyanosis.

Footnotes